Alert archive / Indiana / Special Weather Statements in 2024
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at May 1, 2024, 6:21 PM EDT for Daviess County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2024, 6:21 PM EDT (22:21 UTC)
- Expired
- May 1, 2024, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.25 in
- Wind
- 40
County Daviess County, IN
The radar
The Evansville,IN radar (KVWX), 63 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WWUS83 KIND 012221
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
621 PM EDT Wed May 1 2024
INZ067-068-012245-
Daviess IN-Knox IN-
621 PM EDT Wed May 1 2024
...A strong thunderstorm will impact portions of east central Knox
and west central Daviess Counties through 645 PM EDT
...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 13 miles east of Vincennes. This thunderstorm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washington and Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3865 8730 3871 8733 3878 8721 3867 8713
TIME...MOT...LOC 2220Z 241DEG 4KT 3870 8727
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
GMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 1, 3:01 PM EDT, 3 hours 20 minutes earlier. Its key messages:
- Multiple chances for showers and storms throughout much of the forecast period, with continued above normal temperatures.
- Repeated rounds of rainfall may lead to redevelopment of flooding.
Area forecast discussion, May 1, 3:01 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 301 PM EDT Wed May 1 2024 .KEY MESSAGES... - Multiple chances for showers and storms throughout much of the forecast period, with continued above normal temperatures. - Repeated rounds of rainfall may lead to redevelopment of flooding. && .SHORT TERM (This evening through Thursday)... Issued at 300 PM EDT Wed May 1 2024 Latest satellite imagery shows high clouds streaming across Indiana, which are the result of upstream convective activity. The clouds are thin enough for a good view of the diurnal cumulus development currently taking place. These clouds should not be enough to prevent highs from climbing into the low 80s for much of the area. Going forward, a weak cold front is sliding in from the northwest. Surface observations show this front partially through central Indiana as of 2pm. The parent vort max is well to the north and east, and any large-scale forcing is essentially absent. Nevertheless, dew points are in the low 60s south of the front and enough buoyancy may exist for some isolated showers or thunderstorms. Model soundings show little in the way of shear (under 30kt effective), but relatively steep lapse rates (7.0-7.5 C/Km). Enough DCAPE may be present for a quick downburst should any convective core gain sufficient mass. Confidence in this occurring is very low (less than 15 percent) but is worth mentioning. Overnight, the front stalls across the area and begins to retreat northward as a warm front by morning. Throughout this time, however, the risk of an isolated shower or storm continues. Overall, the overnight hours should feature gradually veering winds and occasional mid to high-level cloudiness. During the day Thursday, the now-warm front is expected to push northward with renewed warm air advection. Temperatures at 850mb reach between 15-20C which, combined with efficient boundary layer mixing, could lead to surface temps well into the 80s. A few locations may even make a push for 90 especially closer to the Ohio River. && .LONG TERM (Thursday night through Wednesday)... Issued at 300 PM EDT Wed May 1 2024 The warm and active stretch of weather is expected to continue into next week, as large scale pattern characterized by broad upper level troughing over much of the country and mean subtropical ridging over the southeastern CONUS remains in place. While this will require PoPs throughout much if not all of the long term period, precipitation will be primarily convective in nature, and significantly dependent upon mesoscale influences generally poorly resolved on such time scales. There will be ample opportunity for precipitation, but plenty of dry periods as well - but NWP limitations and inconsistencies preclude more detail, precision, or confidence in the long term forecast for any one particular time frame. All that said, the highest chances for showers and thunderstorms will be Friday, and then again on Monday into Tuesday, as these are the times when a general guidance consensus exists that frontal boundary passage and upper level support will be present to promote more widespread precipitation. While there is no major signal for excessive precipitation in either ensemble situational awareness tables or experimental machine learning, the area is already fairly wet and streamflows remain elevated in most areas, particularly western and southwestern Indiana, so repeated rounds of precipitation will have at least modest potential to lead to renewed flooding concerns, and this will require close monitoring. Hydrologic ensemble data do have signal for this potential. Severe storm wise, there again is little signal for significant concerns until late in the period, when machine learning data and CIPS analogs do show some signal toward Tuesday into Wednesday of next week - though uncertainty is quite high given all the aforementioned caveats. Temperatures will remain fairly warm throughout the period, with highs generally in the mid 70s to mid 80s and lows in the mid 50s to mid 60s. These will obviously be highly dependent on evolution and timing of potential convection and/or absence/presence thereof. See little opportunity for improvement over blend approach at this time. && .AVIATION (18Z TAF Issuance)... Issued at 147 PM EDT Wed May 1 2024 Impacts: - VFR conditions are expected this TAF period. - Very low probability of a shower or thunderstorm after 00z. Discussion: VFR conditions expected today as a weak cold front slides in from the northwest. Winds begin southwesterly, becoming northwesterly as the front arrives. Thereafter, winds take on a northeasterly direction before becoming easterly by Thursday morning. Winds continue to veer and become southerly by the end of the TAF period. Some gusts around 20kt are likely early this afternoon. High clouds will be present much of the time, with some low cumulus during the daytime hours and occasional mid-level clouds overnight. A very low probability (less than 15 percent) exists for a shower or thunderstorm along the cold front. Best chance appears to be HUF and BMG, and would most likely occur after 00z. && .IND WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Eckhoff LONG TERM...Nield AVIATION...Eckhoff
Hazardous weather outlook, May 1, 3:55 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 355 PM EDT Wed May 1 2024 INZ021-028>031-035>049-051>057-060>065-067>072-022000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 355 PM EDT Wed May 1 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday onward. Severe weather looks unlikely with lightning and brief heavy downpours the primary threats. Repeated rounds of rainfall may allow flooding to redevelop in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
In the hours before
Special weather statement, May 1, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
621 PM EDT Wed May 1 2024
INZ067-068-012245-
Daviess IN-Knox IN-
621 PM EDT Wed May 1 2024
...A strong thunderstorm will impact portions of east central Knox
and west central Daviess Counties through 645 PM EDT
...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 13 miles east of Vincennes. This thunderstorm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washington and Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3865 8730 3871 8733 3878 8721 3867 8713
TIME...MOT...LOC 2220Z 241DEG 4KT 3870 8727
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GMNearby
Special Weather Statements in Indiana, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.